When is a tranquilizer not a tranquilizer? When it is a salt substitute.
Lithium chloride, which for decades was the treatment choice for stabilizing mood in cases of manic-depressive psychosis (later bipolar disorder), was originally marketed as a salt substitute for heart and kidney patients under the trade name Westsal. Then, in early 1949, patients using the product started dying unexpectedly from the chemical’s hitherto-unknown toxicity. Among the less drastic, but still undesirable, side effects were “drowsiness, weakness, loss of appetite, nausea, tremors, blurred vision, unconsciousness.” The FDA rapidly declared that people should “stop using this dangerous poison at once” but moved not to ban lithium chloride but to reclassify it from a “special dietary food” to a “drug.” (You can find the whole story at this archival Time magazine article.)
Of course, main effects and side effects are all a matter of perspective. Immediately after the discontinuation of its use as a salt-substitute, research by Australian psychiatrist John Cade showed that lithium effectively tranquilizes rats. He soon proposed that it be used as a treatment for mania in humans. Actually, lithium had been used for mania in Europe in the later 19th century, but the practice seems to have been forgotten by the mid-20th century.
The FDA approved for lithium for the treatment of mania in 1970, and it rapidly became quite popular. Lithium use declined as its many side-effects, some severe, were re-discovered in the following decades. Among its unwanted effects include “weight gain, acne with scarring, thinning of hair, and pronounced tremor, usually in the hands but extending to lips and tongue when the person is stressed, or after prolonged use” (see the Wikipedia entry for lithium pharmacology).
By the bye, lithium was once included in the soft drink 7-Up, because it was mistakenly thought to cure hangovers, always a popular selling feature. (Daily Kos item, 7 March 2008).
[Incorrect passage on origins of Thorazine removed. See comments below.]
Tips o’ the hat to Tim Shearon of the College of Idaho and Denis Goff of Randolph College for pointing out good resources on this item.